Accessibility navigation

Chaos in foreign exchange markets: a sceptical view

Brooks, C. ORCID: (1998) Chaos in foreign exchange markets: a sceptical view. Computational Economics, 11 (3). pp. 265-281. ISSN 1572-9974

Text - Accepted Version
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1023/A:1008650024944


This paper tests directly for deterministic chaos in a set of ten daily Sterling-denominated exchange rates by calculating the largest Lyapunov exponent. Although in an earlier paper, strong evidence of nonlinearity has been shown, chaotic tendencies are noticeably absent from all series considered using this state-of-the-art technique. Doubt is cast on many recent papers which claim to have tested for the presence of chaos in economic data sets, based on what are argued here to be inappropriate techniques.

Item Type:Article
Divisions:Henley Business School > ICMA Centre
ID Code:35988
Uncontrolled Keywords:Chaos, Nonlinearity, Lyapunov Exponents, Correlation Dimension, Exchange Rates


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation